Arkansas, 2013

Damaging Winds in Arkansas, February 18, 2013

February 18, 2013 · NWS MEG · 2 events in 1 county or zone

An upper level disturbance tracked from the Southern Plains into the Mid-Mississippi River Valley during the late afternoon into the evening hours of February 18th, 2013. Showers and thunderstorms developed in association with the disturbance over Northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance tracked from the Southern Plains into the Mid-Mississippi River Valley during the late afternoon into the evening hours of February 18th, 2013. Showers and thunderstorms developed in association with the disturbance over Northeast Arkansas. Damaging winds was produced from some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 18, 5:27 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 18, 5:27 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST MON FEB 18 2013

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 340 PM CST MON FEB 18 2013/

DISCUSSION...
A PROGRESSIVE UPPER LEVEL PATTERN WILL CONTINUE THROUGH AT LEAST
THE NEXT TEN DAYS. ECMWF AND GFS MODELS ARE REMARKABLE AGREEMENT OUT
THROUGH DAY 10. BOTH MODELS BRING FOUR DISTANT SOUTHERN BRANCH
UPPER LOWS INTO THE PLAINS OR MIDDLE MS RIVER VALLEY THROUGH THE
PERIOD. EACH OF THESE FOUR SYSTEMS ARE LIKELY RAIN MAKERS FOR THE
MIDSOUTH... AND HOLD VARYING CHANCES OF STRONG TO SEVERE THUNDERSTORMS.

THE FIRST SYSTEM...AN OPEN UPPER LEVEL LONGWAVE TROF LIFTING
THROUGH THE MID MS RIVER VALLEY... WILL BRING AN ASSOCIATED SURFACE
COLD FRONT EASTWARD THROUGH THE LOWER MS RIVER VALLEY THIS EVENING
INTO THE EARLY OVERNIGHT. SURFACE BASED INSTABILITY REMAINS NIL
ACROSS THE MIDSOUTH...BUT MODEST ELEVATED INSTABILITY WILL OVERSPREAD
THE DRIER AND COOLER NEAR SURFACE LAYER THIS EVENING. A FEW STRONG
THUNDERSTORMS CANNOT BE RULED OUT OVER OVER EASTERN AR OR
NORTHWEST MS. OTHERWISE... LIKELY A LITTLE TOO MUCH SHEAR GIVEN
THE MODEST ELEVATED INSTABILITY.

THE NEXT UPPER LOW IS EXPECTED TO LIFT INTO THE CENTRAL PLAINS THURSDAY
EVENING...TAKING ON A NEGATIVE TILT. SIMILAR TO TODAY... THE NEAR
SURFACE AIRMASS WILL HAVE LIMITED TIME TO RECOVER. 18Z NAM MODEL
SOUNDINGS SHOW LIGHT PRECIP OVER NORTHERN MAY FALL AS LIGHT
SLEET... PERHAPS INITIALLY MIXED WITH FREEZING DRIZZLE OR LIGHT
FREEZING RAIN.

LOOKING TO THURSDAY AFTERNOON...A STRONG MIDLEVEL REAR INFLOW
WILL DRIVE A SURFACE COLD FRONT ACROSS THE MIDSOUTH... INTERCEPTING
MODEST ELEVATED INSTABILITY. GIVEN THE LIMITED TIME FOR NEAR
SURFACE AIRMASS RECOVERY... THURSDAY/S MIDSOUTH SEVERE WEATHER
CHANCES APPEAR LIMITED AND MAINLY FOCUSED TOWARD THE ARKLAMISS
REGION.

NEXT UPPER LOW ARRIVES MONDAY. THE GFS AND ECMWF HAVE BEEN RATHER
CONSISTENT WITH TIMING AND LOCATION OF THIS SYSTEM... DIGGING IT A
LITTLE FURTHER SOUTH INTO THE PLAINS. IN ADDITION... THE NEAR
SURFACE AIRMASS OVER THE MIDSOUTH WILL HAVE SEVERAL DAYS TO
MODIFY... PERHAPS LENDING A BETTER SEVERE WEATHER THREAT THAN WITH
THE TWO PREVIOUS SYSTEMS... BUT FAR TO EARLY TO SAY WITH
CONFIDENCE 7 DAYS OUT.

BEYOND THE 7 DAY FORECAST... IT APPEARS ANOTHER NEGATIVELY TILTED UPPER
LOW WILL EJECT OUT OF THE SOUTHERN PLAINS TOWARD THE MID TO LATE
PART OF NEXT WEEK.

AN ACTIVE EARLY SPRING WEATHER PATTERN MAY BE SHAPING UP... IF NOT
NECESSARILY FOR SEVERE WEATHER...AT LEAST WITH RESPECT TO RAINFALL.

PWB

&&

.AVIATION...
00Z TAF CYCLE

COLD FRONT WILL BEGIN MOVING THROUGH THE TAF SITES SHORTLY AFTER
THE START OF THIS TAF PERIOD. WINDY CONDITIONS FROM THE SOUTH WILL
CONTINUE OUT AHEAD OF THE FRONT WITH A TEMPO FOR SLIGHTLY STRONGER
WINDS ACCOMPANYING THUNDERSTORMS...ALONG WITH THE MVFR CIGS/VIS.
THERE MAY BE A PERIOD OF IFR AT THE SITES...BUT EXPECTING THAT
TIME PERIOD TO REMAIN QUITE BRIEF. OTHERWISE...RAIN SHOWERS WITH
VCTS AND VFR CONDITIONS WILL BE THE PREDOMINATE WEATHER CONDITION.

BEHIND THE FRONT SKIES WILL BECOME CLEAR WITH WINDS VEERING
NORTHWEST...WITH THE LATTER HALF OF THE PERIOD VFR AND OCCASIONAL
GUSTS OF 15-18 KTS.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  35  51  29  45 / 100   0   0   0
MKL  35  48  21  43 / 100   0   0   0
JBR  32  49  25  40 / 100   0   0   0
TUP  39  54  27  49 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR FAYETTE-HAYWOOD-
     LAUDERDALE-MADISON-SHELBY-TIPTON.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CARROLL-CROCKETT-
     DYER-GIBSON-HENRY-LAKE-OBION-WEAKLEY.

&&
Hazardous weather outlook, Feb 18, 3:04 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CST MON FEB 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
304 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT INTO EARLY EVENING...FOR AREAS ROUGHLY
ALONG AND WEST OF INTERSTATE 55 AND NORTH OF INTERSTATE 40.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE MIDSOUTH...AHEAD OF AN APPROACHING COLD FRONT. STRONG
THUNDERSTORM WIND GUSTS AND LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE WEDNESDAY NIGHT OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
THURSDAY AFTERNOON. STRONG THUNDERSTORM WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The radar

The Memphis radar (KNQA), 145 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
February 18, 5:40 PM CST to 5:45 PM CST
Where
Lawrence County, 0.7 mi N of Lynn to 0.13 mi WNW of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.010, -91.252

Straight line winds blew a roof off a house in Lynn. Several trees were uprooted in the area as well.

Thunderstorm Wind, Lawrence

When
February 18, 5:50 PM CST to 5:55 PM CST
Where
Lawrence County, Alicia to Minturn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.900, -91.080

Straight line winds blew several trees down along Highway 67 between Alicia and Minturn. A barn was also damaged near Minturn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434811, 434812.